An irreversible Bruton tyrosine kinase inhibitor known as ibrutinib has been associated with an increased risk of bleeding when it is taken by patients. Only a handful of studies have investigated the risk of bleeding in ibrutinib patients who have undergone aesthetic skin treatments. The objective of this study is to determine the frequency of bleeding complications resulting from the use of ibrutinib in patients who are scheduled to undergo aesthetic dermatologic surgery.

Patients on ibrutinib who had cutaneous operations between January 2013 and March 2020 were compared to control patients of the same sex, illness, and age group. The results comprised a total of 75 operations on 37 case patients and 116 operations on 64 control patients. Compared to placebo, ibrutinib was associated with a significantly higher rate of bleeding events (6/75 [8%] versus 1/116 [0.8%], P =.02).

Patients on ibrutinib who experienced bleeding were all men, older (mean age 82.7 vs. 73.0, P=.01), and had lower mean platelet counts (104.0 vs. 150.5 K/μL, P=.03). Patients with hematologic malignancies, especially older males with lower platelet levels and on multiple anticoagulants may be at a higher risk of bleeding when using ibrutinib. In addition, surgery on the skin may necessitate temporarily stopping ibrutinib treatment.

Source: journals.lww.com/dermatologicsurgery/Abstract/2022/11000/Perioperative_Bleeding_Associated_With_Ibrutinib.7.aspx